TOXCARD: PHENYTOIN POISONING

Author: Adriana Garcia, MD (Fidel Velázquez Sánchez Hospital) // Edited by: Cynthia Santos, MD (Senior Medical Toxicology Fellow, Emory University School of Medicine), Alex Koyfman, MD (@EMHighAK, EM Attending Physician, UT Southwestern Medical Center / Parkland Memorial Hospital) and Brit Long, MD (@long_brit)

toxcard

Case

A 23 year old female is BIBA for altered mental status. She has a history of epilepsy and alcohol abuse.  Her vitals are stable. She looks malnourished. Her exam is notable for nystagmus, diplopia, and clonus. Her serum phenytoin concentration is 25 μg/ml.

Question:

How do you interpret the phenytoin concentration and assess the patient’s level of toxicity, and what symptoms should you expect?

Pearl:

There is good correlation between the total phenytoin concentration in plasma and clinical effects. In general signs and symptoms of toxicity tend to develop above plasma drug concentrations of 20 to 25 μg/ml. Phenytoin poisoning results in predominately neurological symptoms, and nystagmus is typically the first toxic manifestation of phenytoin. However in patients who are malnourished and have low albumin levels, the phenytoin level should be corrected. Different formulas exist for patients who have normal renal function and end-stage renal disease.

 

Serum phenytoin levels

(total) micromol/L

Serum phenytoin levels (total) μg/ml Clinical effect
<40 <10 usually no effects
40-80 10-20 therapeutic reference range
80-120 20-30 nystagmus
120-160 30-40 diplopia, ataxia, slurred speech, tremor, hyperreflexia, nausea, vomiting
160-200 40-50 lethargy, confusion, disorientation, motor hyperactivity

(clonus, asterixis, choreoathetosis)

>200 >50 coma, seizures

Table Source: Craig S. Phenytoin Poisoning. Neurocritical Care February 2005 3(2):161-70

  • Total serum phenytoin levels reflect both protein-bound and free drug. However, as protein-bound phenytoin cannot cross the blood-brain barrier, only free phenytoin is active.
  • However free phenytoin levels are usually not available in most centers. The therapeutic range for free phenytoin is 1-2mcg/ml, and toxicity occurs at levels above 5mcg/ml.
  • In healthy adults, approximately 90-95% of phenytoin is bound to albumin. Thus, phenytoin levels must be corrected according to albumin levels in patients who have low albumin levels. If patients have low albumin than there is more free phenytoin, and the total phenytoin concentration may be low and falsely reassuring.

Formula for corrected phenytoin for patients with good renal function:

Corrected phenytoin (μg/ml)= Observed phenytoin (μg/ml) / [(0.29 x albumin [g/dL]) + 0.1]

  • This formula is based on the revised Winter-Tozer equation, which was studied in neurointensive care unit patients and is significantly more accurate than the traditional equation (where 0.2 was the correction coefficient used).

In end-stage renal failure patients (CrCl < 10 mL/min or hemodialysis), the binding of phenytoin to albumin is impaired. Thus, the formula is modified to:

Corrected phenytoin (μg/ml)= Observed phenytoin (μg/ml)/ [(0.1 x albumin [g/dL]) + 0.1]

  • At least two serial phenytoin levels should be taken in acute oral overdose, due to phenytoin’s prolonged absorption and delay to peak levels.
Bonus Question:

Do EKG abnormalities occur in most phenytoin poisonings?

  • Short answer no. Phenytoin tends to not have predominate EKG effects. However in massive ingestions QRS prolongation and dysrhythmias can occur, but this is not considered a typical feature of phenytoin poisoning.

Why?

  • Phenytoin is a Vaughan-Williams class IB antidysrhytmic, like lidocaine. A brief review of the class I sodium channel blockers:
    • Class IA: blocks in resting state, recovery 1-10 ms = intermediate on/intermediate off –> increased QT and widening of QRS
    • Class IB: blocks in inactive state, recovery <1ms = fast on/fast off –> unchanged QT and QRS
    • Class IC: blocks in inactive state, recovery >10 ms = slow on/slow off –> variable, increased QRS without primary change in QT

Class 1 table

Table source: Santos C, Manini AF. Electrocardiogram interpretation. In: Hantson P, Megarbane B. Poisonings with Cardiotoxicants: Epidemiology, Features, Management, and Exceptional Therapies, 1st Edition. Springer UK. London UK 2013: 1-47. (Chapter).

 

References/Further Reading:

  1. Ryan M, Kennedy K. Neurotoxic Effects of Pharmaceutical Agents II: Psychiatric Agents. Chapter 32 in Clinical Neurotoxicology: Syndromes, Substances, Environments. Editor: Dobbs M. Elsevier 2009; Pages 348–357.
  2. Craig S. Phenytoin Poisoning. Neurocritical Care February 2005 3(2):161-70
  3. Kane SP, Bress AP, Tesoro EP. Characterization of unbound phenytoin concentrations in neurointensive care unit patients using a revised Winter-Tozer equation. Ann Pharmacother. 2013;47(5):628-36.
  4. Santos C, Manini AF. Electrocardiogram interpretation. In: Hantson P, Megarbane B. Poisonings with Cardiotoxicants: Epidemiology, Features, Management, and Exceptional Therapies, 1st Edition. Springer UK. London UK 2013: 1-47. (Chapter).

One thought on “TOXCARD: PHENYTOIN POISONING”

Leave a Reply

Your email address will not be published. Required fields are marked *